Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 142, NWS Morristown, TN

July 14, 2015Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2015, 3:35 PM EDT for Morgan County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 3:35 PM EDT (19:35 UTC)
Expired
Jul 14, 2015, 4:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS54 KMRX 141935
SVRMRX
TNC129-142015-
/O.NEW.KMRX.SV.W.0142.150714T1935Z-150714T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 335 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
  WARTBURG...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WARTBURG AND HIGH POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3618 8488 3612 8455 3597 8462 3602 8475
      3606 8479 3609 8480 3609 8483 3614 8487
      3615 8489
TIME...MOT...LOC 1935Z 289DEG 23KT 3611 8485 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:57 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 14, 1:57 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT TUE JUL 14 2015

.AVIATION...CONVECTIVE ELEMENTS STARTING TO FORM IN THE VICINITY OF
THE REMNANT SYNOPTIC BOUNDARY AND OUTFLOW BOUNDARY FROM THE
MORNING STORMS. TRIED TO TIME THIS ACTION INTO TYS AND CHA THROUGH
THE AFTERNOON INTO THE EVENING HOURS. KEPT SOME -SHRA WITH SOME
TSRA AT TRI WHERE RADAR INDICATES NOT MUCH OF A GAP HERE. SHOULD BE
A BETTER DAY RETURNING ON WEDNESDAY WITH SOME DRIER AIR BUILDING IN
BEHIND THE OFFENDING SHORT WAVE TROUGH.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 14, 3:51 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 AM EDT TUE JUL 14 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
351 AM EDT TUE JUL 14 2015 /251 AM CDT TUE JUL 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A WEAKENING LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
ACROSS MUCH OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA EARLY
THIS MORNING. A LOCALIZED DAMAGING WIND GUST AND HEAVY RAINFALL IS
POSSIBLE WITH THIS ACTIVITY.

A HEIGHTENED RISK FOR WIDESPREAD DAMAGING STRAIGHT-LINE WINDS WILL
EXIST WITH ANOTHER COMPLEX OF SEVERE THUNDERSTORMS THAT MAY
DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A
SOUTHWARD MOVING COLD FRONT. IN ADDITION TO THE DAMAGING WIND
THREAT...VERY LARGE HAIL AND LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL WILL ALSO BE POSSIBLE. ADDITIONALLY...THE POTENTIAL FOR A
FEW TORNADOES ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 14, 3:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/14/2015                   LEE                VA   911 CALL CENTER

            SEVERAL TREES DOWN COUNTY WIDE OVER THE PAST HOUR

1105 AM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/14/2015                   MONROE             TN   911 CALL CENTER

            COUPLE TREES DOWN.

1151 AM     HAIL             ANDREWS                 35.20N 83.82W
07/14/2015  E0.25 INCH       CHEROKEE           NC   TRAINED SPOTTER

1200 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
07/14/2015                   CHEROKEE           NC   911 CALL CENTER

            TREES DOWN.

1200 PM     TSTM WND DMG     MARBLE                  35.17N 83.93W
07/14/2015                   CHEROKEE           NC   911 CALL CENTER

            TREES DOWN.

0135 PM     FLASH FLOOD      ROGERSVILLE             36.41N 83.01W
07/14/2015                   HAWKINS            TN   PUBLIC

            ROAD WASHED OUT.

0150 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
07/14/2015                   GREENE             TN   911 CALL CENTER

            TREE DOWN ON BAILEYTON RD.

0150 PM     FLASH FLOOD      SNEEDVILLE              36.54N 83.21W
07/14/2015                   HANCOCK            TN   911 CALL CENTER

            SEVERAL ROAD CLOSURES DUE TO FLOODING. BACK
            VALLEY...WILLOWTOWN..AND RIVER HOLLOW RD.

0153 PM     HAIL             BULLS GAP               36.26N 83.08W
07/14/2015  E0.25 INCH       HAWKINS            TN   TRAINED SPOTTER

0210 PM     HAIL             2 W GREENEVILLE         36.17N 82.85W
07/14/2015  E0.88 INCH       GREENE             TN   PUBLIC

0220 PM     TSTM WND DMG     11 SW ERWIN             36.03N 82.55W
07/14/2015                   UNICOI             TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE FLAG POND AREA.

&&
Local storm report, Jul 14, 3:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SE JEFFERSON CITY     36.07N 83.42W
07/14/2015  M1.00 INCH       JEFFERSON          TN   TRAINED SPOTTER

&&
Local storm report, Jul 14, 3:23 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      3 S ROGERSVILLE         36.36N 83.01W
07/14/2015                   HAWKINS            TN   AMATEUR RADIO

            STREAMS OUT OF THEIR BANKS IN THE PERSIA AREA.

&&
Local storm report, Jul 14, 3:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 N ROCKWOOD            35.95N 84.68W
07/14/2015  E1.00 INCH       MORGAN             TN   911 CALL CENTER

&&
Local storm report, Jul 14, 3:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             NORRIS                  36.21N 84.06W
07/14/2015  M1.00 INCH       ANDERSON           TN   TRAINED SPOTTER

&&
Local storm report, Jul 14, 3:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             NEWPORT                 35.96N 83.19W
07/14/2015  E0.75 INCH       COCKE              TN   PUBLIC

            HAIL SIZE RANGED FROM 1/4 TO 3/4 INCH.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:16 AM EDTSpecial Weather StatementMRXHancock44 min
Jul 14, 5:59 AM EDTSpecial Weather StatementMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins and 1 more46 min
Jul 14, 6:28 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 14, 6:32 AM EDTAreal Flood AdvisoryMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 2 more3 hr
Jul 14, 6:44 AM EDTSpecial Weather StatementMRXCocke, Greene, Jefferson46 min
Jul 14, 7:31 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins44 min
Jul 14, 7:33 AM EDTSpecial Weather StatementMRXAnderson, Campbell, Grainger, Jefferson, Knox, Scott and 1 more42 min
Jul 14, 8:08 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Scott, Union112 min
Jul 14, 8:13 AM EDTSpecial Weather StatementMRXAnderson, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more47 min
Jul 14, 8:42 AM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott48 min
Jul 14, 8:55 AM EDTSpecial Weather StatementMRXBlount, Sevier50 min
Jul 14, 9:02 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Sevier118 min
Jul 14, 9:30 AM EDTSpecial Weather StatementMRXAnderson, Jefferson, Knox, Morgan, Roane, Union45 min
Jul 14, 9:52 AM EDTSpecial Weather StatementMRXBlount38 min
Jul 14, 10:01 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier20 min
Jul 14, 10:02 AM EDTFlash Flood WarningMRXBlount, Knox, Sevier118 min
Jul 14, 10:17 AM EDTSevere Thunderstorm WarningMRXMorgan, Roane43 min
Jul 14, 10:23 AM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane112 min
Jul 14, 10:57 AM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Roane48 min
Jul 14, 11:04 AM EDTSpecial Weather StatementMRXHancock26 min
Jul 14, 11:50 AM EDTAreal Flood AdvisoryMRXHancock115 min
Jul 14, 11:59 AM EDTSpecial Weather StatementMRXHancock46 min
Jul 14, 12:20 PM EDTSevere Thunderstorm WarningMRXScott55 min
Jul 14, 12:31 PM EDTSpecial Weather StatementMRXPolk44 min
Jul 14, 12:34 PM EDTFlash Flood WarningMRXClaiborne, Greene, Hancock, Hawkins4 hr
Jul 14, 12:48 PM EDTSpecial Weather StatementMRXHancock, Hawkins57 min
Jul 14, 1:17 PM EDTSpecial Weather StatementMRXCampbell43 min
Jul 14, 1:40 PM EDTSpecial Weather StatementMRXHawkins35 min
Jul 14, 1:44 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins46 min
Jul 14, 1:52 PM EDTSevere Thunderstorm WarningMRXCampbell, Union53 min
Jul 14, 1:58 PM EDTSevere Thunderstorm WarningMRXScott47 min
Jul 14, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington22 min
Jul 14, 2:39 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson36 min
Jul 14, 2:44 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Grainger, Knox, Morgan, Scott and 1 more3 hr
Jul 14, 2:51 PM EDTSevere Thunderstorm WarningMRXMorgan31 min
Jul 14, 3:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Union55 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson67 min
Jul 14, 3:12 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane48 min
Jul 14, 3:15 PM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 18 more13 hr
Jul 14, 3:15 PM EDTTornado WarningMRXMorgan15 min
Jul 14, 3:37 PM EDTAreal Flood AdvisoryMRXKnox, Loudon, Meigs, Morgan, Rhea, Roane3 hr
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane66 min
Jul 14, 4:29 PM EDTSevere Thunderstorm WarningMRXBledsoe, McMinn, Meigs, Rhea61 min
Jul 14, 4:34 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe56 min
Jul 14, 4:36 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Sevier54 min
Jul 14, 4:58 PM EDTTornado WarningMRXMcMinn, Monroe47 min
Jul 14, 5:13 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, McMinn, Meigs, Monroe, Rhea3 hr
Jul 14, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Monroe, Polk, Rhea67 min
Jul 14, 5:27 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more63 min
Jul 14, 5:29 PM EDTSevere Thunderstorm WarningMRXMonroe46 min
Jul 14, 5:48 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Polk, Sequatchie3 hr
Jul 14, 6:23 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min
Jul 14, 6:27 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.